Strong Laws of Large Numbers in an \(F^\alpha \)-Scheme

  • Paul Doukhan
  • Oleg I. Klesov
  • Josef G. Steinebach


We study the almost sure limiting behavior of record times and the number of records, respectively, in a (so-called) \(F^\alpha \)-scheme. It turns out that there are certain “dualities” between the latter results, that is, under rather general conditions strong laws for record times can be derived from the corresponding ones for the number of records, but in general not vice versa. The results extend, for example, the classical strong laws of Rényi (Annals Faculty Science University Clermont-Ferrand 8:7–12, 1962; Selected Papers of Alfred Rényi, vol. 3, pp. 50–65, Akadémiai Kiadó, Budapest 1976) for record times and counts.


Number of records Record times \(F^\alpha \)-scheme Almost sure convergence Strong law of large numbers 



The research of P. Doukhan has been conducted as part of the project Labex MME-DII (ANR11-LBX-0023-01).


  1. Ballerini, R., & Resnick, S. I. (1987). Embedding sequences of successive maxima in extremal processes with applications. Journal of Applied Probability, 24(4), 827–837.Google Scholar
  2. Beck, A. (1974). Conditional independence. Bulletin of the American Mathematical Society, 80(6), 1169–1172.CrossRefzbMATHMathSciNetGoogle Scholar
  3. Billingsley, P. (1995). Probability and measure (3rd ed.). New York: Wiley.zbMATHGoogle Scholar
  4. Borovkov, K., & Pfeifer, D. (1995). On record indices and record times. Journal of Statistical Planning and Inference, 45(1–2), 65–79.CrossRefzbMATHMathSciNetGoogle Scholar
  5. Buldygin, V. V., Indlekofer, K.-H., Klesov, O. I., & Steinebach, J. G. (2012). Regularly varying functions and generalized renewal processes. TBiMC: Kiev (Ukrainian).Google Scholar
  6. Deheuvels, P., & Nevzorov, V. B. (1993). Records in the \(F^\alpha \)-scheme. I. Martingale properties. Zap. Nauchn. Sem. St.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 207(10), 19–36, 158. (English transl. in Journal of Mathematical Sciences, 81(1): 2368–2378, 1996).Google Scholar
  7. Deheuvels, P., & Nevzorov, V. B. (1994). Records in the \(F^\alpha \)-scheme. II. Limit theorems. Zap. Nauchn. Sem. St.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 216, 42–51, 162. (English transl. in Journal of Mathematical Sciences, 88(1): 29–35, 1998).Google Scholar
  8. Doukhan, P., Klesov, O. I., Pakes, A., & Steinebach, J. G. (2013). Limit theorems for record counts and times in the \(F^\alpha \)-scheme. Extremes, 16, 147–171.CrossRefzbMATHMathSciNetGoogle Scholar
  9. Gut, A. (2005). Probability: A graduate course. New York: Springer.Google Scholar
  10. Gut, A., & Stadtmüller, U. (2013). Records in subsets of a random field. Statistics & Probability Letters, 83(3), 689–699.CrossRefzbMATHMathSciNetGoogle Scholar
  11. Majerak, D., Nowak, W., & Zieba, W. (2005). Conditional strong law of large numbers. Journal of Pure and Applied Mathematics, 20(2), 143–156.MathSciNetGoogle Scholar
  12. Nevzorov, V. B. (1985). On record times and inter-record times for sequences of nonidentically distributed random variables. Zap. Nauchn. Sem. (LOMI), 142, 109–118.zbMATHMathSciNetGoogle Scholar
  13. Nevzorov, V. B. (2001). Records: Mathematical theory. Providence, RI: American Mathematical Society.Google Scholar
  14. Parameswaran, S. (1961). Partition functions whose logarithms are slowly oscillating. Transactions of the American Mathematical Society, 100, 217–240.CrossRefzbMATHMathSciNetGoogle Scholar
  15. Rényi, A. (1962). Théorie des éléments saillants d’une suite d’observations. Annals Faculty Science University Clermont-Ferrand, 8, 7–12 (French).Google Scholar
  16. Rényi, A. (1976). On the extreme elements of observations. In Selected Papers of Alfred Rényi (vol. 3, pp. 50–65). Budapest: Akadémiai Kiadó.Google Scholar
  17. Weissman, I. (1995). Records from a power model of independent observations. Journal of Applied Probability, 32(4), 982–990.CrossRefzbMATHMathSciNetGoogle Scholar
  18. Yang, M. (1975). On the distribution of the inter-record times in an increasing population. Journal of Applied Probability, 12, 148–154.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Paul Doukhan
    • 1
  • Oleg I. Klesov
    • 2
  • Josef G. Steinebach
    • 3
  1. 1.Université Cergy-PontoiseCergy-Pontoise CedexFrance
  2. 2.Department of Mathematical Analysis and Probability TheoryNational Technical University of Ukraine (KPI)KyivUkraine
  3. 3.Mathematisches InstitutUniversität zu KölnCologneGermany

Personalised recommendations